Alert archive / Wisconsin / Flash Flood Warnings in 2020
Flash Flood Warning 4, NWS Duluth, MN
NWS Duluth, MN issued this flash flood warning at Jul 8, 2020, 9:15 PM CDT for Ashland County, Bayfield County, Douglas County, Wisconsin. It was in force for 5 hr. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2020, 9:15 PM CDT (02:15 UTC)
- Expired
- Jul 9, 2020, 2:15 AM CDT
- In force
- 5 hr
- Issued by
- NWS Duluth, MN
- Area
- Storm-based polygon
- Flood severity
- None
Counties Ashland County, WI, Bayfield County, WI, Douglas County, WI
The radar
The Duluth radar (KDLH), 83 km from the middle of the area, began a volume at 02:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 9:37 PM CDT | HEAVY RAIN 4.6 | Lake Nebagamon, WI | RAINFALL AMOUNT IS FOR THE TIME PERIOD OF 7:15 PM TO 9:37 PM. |
| Jul 8, 10:12 PM CDT | HEAVY RAIN 3.16 | 9 Nw Drummond, WI | MULTIPLE WASHOUTS WERE REPORTED IN THE AREA. |
| Jul 8, 10:30 PM CDT | HEAVY RAIN 2.26 | 1 E Oulu, WI | |
| Jul 8, 11:10 PM CDT | FLASH FLOOD | Iron River, WI | WATER OVER THE ROADWAY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 115 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.3 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2332 J/kg
- Mixed-layer CIN
- -31 J/kg
- Mixed-layer LCL
- 1764 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 131 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
415
WGUS53 KDLH 090215
FFWDLH
WIC003-007-031-090715-
/O.NEW.KDLH.FF.W.0004.200709T0215Z-200709T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Duluth MN
915 PM CDT Wed Jul 8 2020
The National Weather Service in Duluth MN has issued a
* Flash Flood Warning for...
Southern Bayfield County in northwestern Wisconsin...
East central Douglas County in northwestern Wisconsin...
West central Ashland County in northwestern Wisconsin...
* Until 215 AM CDT.
* At 914 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen and several more inches are possible. Flash
flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Ashland, Iron River, Lake Nebagamon, Barnes, Maple, Brule, Poplar,
Solon Springs, Oulu, Drummond, Ino, Benoit, Odanah, Bennett, Mason,
Middle Eau Claire Lake, Blueberry, New Odanah, Moquah, and Upper
Eau Claire Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4663 9063 4658 9064 4653 9092 4648 9106
4638 9095 4632 9131 4625 9156 4633 9165
4632 9184 4642 9191 4659 9179 4664 9155
4658 9120
FLASH FLOOD...RADAR INDICATED
$$
Wolfe1 follow-up statement
001
WGUS73 KDLH 090323
FFSDLH
Flash Flood Statement
National Weather Service Duluth MN
1023 PM CDT Wed Jul 8 2020
WIC003-007-031-090715-
/O.CON.KDLH.FF.W.0004.000000T0000Z-200709T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayfield WI-Douglas WI-Ashland WI-
1023 PM CDT Wed Jul 8 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
SOUTHERN BAYFIELD...EAST CENTRAL DOUGLAS AND WEST CENTRAL ASHLAND
COUNTIES...
At 1022 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Over three inches of rain have
already fallen. Flash flooding is ongoing. Trained spotters reported
roads washed out 10 miles south of Iron River. Night time flooding
is extremely dangerous when roads are washed out.
HAZARD...Life threatening flash flooding. Heavy rain producing flash
flooding. Roads washed out.
SOURCE...Radar indicated.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
Some locations that will experience flooding include...
Ashland, Iron River, Lake Nebagamon, Barnes, Maple, Brule, Poplar,
Solon Springs, Oulu, Drummond, Ino, Benoit, Odanah, Bennett, Mason,
Middle Eau Claire Lake, Blueberry, New Odanah, Moquah, and Upper Eau
Claire Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4663 9063 4658 9064 4653 9092 4648 9106
4638 9095 4632 9131 4625 9156 4633 9165
4632 9184 4642 9191 4659 9179 4664 9155
4658 9120
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
WolfeWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 6:38 PM CDT, 2 hours 37 minutes earlier.
Area forecast discussion, Jul 8, 6:38 PM CDT, 2 hours 37 minutes before
Area Forecast Discussion National Weather Service Duluth MN 638 PM CDT Wed Jul 8 2020 .SHORT TERM...(This evening through Thursday night) Issued at 305 PM CDT Wed Jul 8 2020 Severe weather is the focus in the short term, especially from late afternoon into late evening. Latest satellite imagery was showing cumulus growing over the western half of the Northland and radar shows a few showers/storms have formed. These are elevated given that substantial MLCIN remains across most of the area. However, the RAP shows the MLCIN diminishing by late afternoon as most of the cloud from the earlier convection has diminished and strong heating was occurring. The surface cold and warm fronts in addition to the low level jet of 25 to 35 knots, an upper wave, and jet streak will all contribute to forcing and sustenance of the storms. We should see thunderstorms increase in both coverage and intensity between late this afternoon and early evening over northern Minnesota and this evening over northern Wisconsin. All modes of severe weather will be possible including large hail to golfball size, damaging wind to 70 mph , flash flooding, and a tornado or two. Plenty of instability will be present with MLCAPE forecast to increase to 1500-3500 J/KG, deep layer shear from 25 to 35 knots will be supportive, as will steep mid level lapse rates, and high PWAT values from 1.6 to 2.0 inches. Storm mode should start out with some discreet cells but most of the CAMs show coverage will transition to clusters or lines. Low level hodographs show decent veering and the longer storms can remain discreet the better the chance for a possible tornado. In addition to the tornado, hail, and wind threat will be very heavy rain. Several strong thunderstorm complexes may track over the same areas leading to heavy rainfall. We tossed the idea around for a Flash Flood Watch but opted to not issue at this time. Much of the Northland has seen below normal precipitation over the past week and in some areas of northern Minnesota, the past few weeks. That said, localized flash flooding will be possible late today into tonight. The storms are expected to diminish but not end entirely late tonight. Another round of storms will be possible on Thursday as the front is moving through the region slowly. The best chance for strong to severe storms will be over parts of northern Wisconsin which will remain ahead of the front and should recover from overnight convection. Elsewhere, we have POPs as far west as eastern Minnesota and the Arrowhead which remain just ahead of the front. Highs will be in the eighties but dewpoints will be lower than today, except in northern Wisconsin where mid sixties to around seventy will occur again. .LONG TERM...(Friday through Wednesday) Issued at 305 PM CDT Wed Jul 8 2020 The extended period will feature a building ridge over the west that will last into the weekend as the northern portion of the ridge moves east. An upper low will then move east and push the ridge east backing the upper winds to more southwest late in the period as troughing takes over. Friday will be dry and warm with weak ridging. Highs will range from around eighty to the mid eighties in northern Wisconsin. Dewpoints will be lower though and be in the fifties. There will be a few chances for showers/storms over the weekend as a couple shortwaves move through the region. However, coverage of the showers/storms do not look to be particularly high. Highs will again be from 77 to 85 with dewpoints from the mid fifties to lower sixties for most areas. A brief lull in precipitation chances will occur Sunday night into Monday across most of the Northland then we have POPs again Tuesday and Wednesday as the upper trough moves closer to the Northland. Highs from Monday through Wednesday will be from 78 to 85 for most areas. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 638 PM CDT Wed Jul 8 2020 The main issue for this evenings terminals will be thunderstorm chances. Several areas of thunderstorms have been occurring this afternoon and evening so far. A weak MCV was moving through northeast Minnesota and was at least partially responsible for the storms over the Iron Range and far northern Wisconsin. Further west and south, a cold and warm front were aiding in causing showers/storms. The airmass over the region is quite moist and unstable making it relatively easy to form storms. We still think an increase in both coverage and intensity to the storms will occur over the next 1 to 2 hours. The strongest storms may produce large hail, damaging wind, frequent lightning, very heavy rain, and possibly a tornado. Most of the storms will occur through the late evening hours but it's possible they may last through much of the night in some form. Most of the guidance agrees that coverage will decrease between 09-12Z. Some fog and stratus will be possible later tonight and could reduce conditions to IFR or LIFR. The cold front will still be over far eastern Minnesota by early Thursday afternoon and more thunderstorms will be possible along and ahead of it. && .MARINE... Issued at 305 PM CDT Wed Jul 8 2020 Winds tonight into Friday will be 15 knots or less, outside of any thunderstorms. We expect thunderstorms to develop this afternoon into this evening with several rounds expected to affect Lake Superior. Some of the storms could be severe and produce wind gusts greater than 50 knots, large hail, frequent lightning, and very heavy rainfall. Storm coverage is expected to peak this evening then decrease overnight. More storms will be possible on Thursday, although coverage is expected to be more isolated or scattered. Wind direction will be mainly easterly tonight then become more southerly for most areas on Thursday shifting to west to southwest on Friday. && .PRELIMINARY POINT TEMPS/POPS... DLH 63 84 59 83 / 80 20 10 0 INL 62 83 58 79 / 10 10 0 0 BRD 65 84 59 84 / 80 10 0 0 HYR 65 85 60 84 / 60 40 20 0 ASX 65 87 62 86 / 80 40 10 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...None. && SHORT TERM...Melde LONG TERM...Melde AVIATION...Melde MARINE...Melde
Hazardous weather outlook, Jul 8, 3:45 PM CDT, 5 hours 30 minutes before
Hazardous Weather Outlook National Weather Service Duluth MN 345 PM CDT Wed Jul 8 2020 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-091030- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 345 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Thunderstorms will increase in coverage and intensity late this afternoon into the evening then decrease late tonight. Some of the storms may be severe with damaging winds to around 70 mph, large hail to golf ball size, an isolated tornado or two, dangerous lightning, and heavy rain possibly leading to flash flooding are all threats. Storms will move over the same areas leading to very heavy rainfall in spots. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances of thunderstorms will linger into Thursday and a few may be strong to marginally severe over portions of north central Wisconsin. There will be periodic chances for more thunderstorms over the weekend. .SPOTTER INFORMATION STATEMENT... Skywarn spotters will likely be needed yet this afternoon into the evening over northern Minnesota and this evening over northwest Wisconsin. LSZ121-140>148-091030- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 345 PM CDT Wed Jul 8 2020 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight Strong to severe thunderstorms are forecast to develop across most of northeast Minnesota and northwest Wisconsin and push across western Lake Superior late this afternoon and overnight. Wind gusts in excess of 50 knots, large hail, frequent lightning, and heavy rain are the primary threats with this activity. In addition to the thunderstorm threat, fog will also be possible and it could be dense at times. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Chances of thunderstorms will linger into Thursday and a few may be strong during the afternoon and evening hours. There will be periodic chances for more thunderstorms over the weekend. Melde More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
In the hours before
Local storm report, Jul 8, 8:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
857 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 PM HAIL 1 N MOTLEY 46.35N 94.65W
07/08/2020 M0.70 INCH CASS MN TRAINED SPOTTER
&&
JDSLocal storm report, Jul 8, 9:01 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
901 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM TSTM WND DMG 4 NNW NAMEKAGON 46.26N 91.09W
07/08/2020 BAYFIELD WI PUBLIC
BIRCH TREE WAS DOWNED. CALLER SAID THAT IT
WAS NOT THE HEALTHIEST TREE AS THE LEAVES
WERE LOOKING LESS HEALTHY THAN LAST YEAR.
APPROXIMATELY 10-12 INCHES IN DIAMETER.
&&
WFUSpecial weather statement, Jul 8, 9:03 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Duluth MN
903 PM CDT Wed Jul 8 2020
MNZ012-019-020-036>038-WIZ001-090215-
Northern Cook/Northern Lake-Central St. Louis-Southern Lake/North
Shore-Pine-Carlton/South St. Louis-South Aitkin-Douglas-
903 PM CDT Wed Jul 8 2020
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN AITKIN...
PINE...SOUTHEASTERN ST. LOUIS...CARLTON...SOUTHWESTERN LAKE AND
NORTHWESTERN DOUGLAS COUNTIES...
At 903 PM CDT, strong thunderstorms were along a line extending from
near Highland Lake, to Duluth, to 6 miles northwest of Hinckley, and
moving east at 35 mph.
Wind gusts up to 35 mph, half inch diameter hail, heavy downpours,
and frequent cloud to ground lightning can be expected with these
storms.
These storms will be near...
Highland Lake and Thomas Lake Near Brimson around 910 PM CDT.
Castle Danger around 915 PM CDT.
Other locations impacted by these storms include Cody, Billings Park,
Arthyde, Wales, Gary New Duluth, Duquette, Fish Lake, Amnicon Lake,
Banning State Park and Spirit Valley.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4600 9305 4616 9306 4616 9333 4621 9343
4625 9343 4627 9354 4733 9210 4723 9125
4691 9176 4678 9203 4673 9196 4675 9171
4585 9278
TIME...MOT...LOC 0203Z 279DEG 29KT 4717 9174 4610 9301
PALocal storm report, Jul 8, 9:04 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
904 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM HAIL 9 NNE ISLAND LAKE 47.12N 92.11W
07/08/2020 M0.50 INCH ST. LOUIS MN TRAINED SPOTTER
3/8 INCH HAIL.
&&
JDSLocal storm report, Jul 8, 9:05 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
905 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 PM HAIL 4 W MISSION 46.58N 94.13W
07/08/2020 M0.50 INCH CROW WING MN TRAINED SPOTTER
&&
JDSLocal storm report, Jul 8, 9:11 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
911 PM CDT WED JUL 8 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0832 PM HAIL 6 ESE DEERWOOD 46.44N 93.78W
07/08/2020 E0.88 INCH AITKIN MN TRAINED SPOTTER
ALSO REPORTED HEAVY RAINFALL OF 0.85 INCHES.
&&
WFUThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 7:59 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield | 46 min |
| Jul 8, 8:03 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas, Sawyer | 42 min |
| Jul 8, 8:06 PM CDT | Tornado Warning | DLH | Ashland, Bayfield | 24 min |
| Jul 8, 9:18 PM CDT | Severe Thunderstorm Warning | DLH | Iron | 42 min |
| Jul 8, 9:24 PM CDT | Special Weather Statement | DLH | Douglas | 36 min |
| Jul 8, 9:27 PM CDT | Special Weather Statement | DLH | Iron | 18 min |
| Jul 8, 9:34 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Iron, Price | 41 min |
| Jul 8, 9:42 PM CDT | Severe Thunderstorm Warning | DLH | Bayfield, Douglas | 33 min |
| Jul 8, 9:52 PM CDT | Special Weather Statement | DLH | Burnett, Washburn | 23 min |
| Jul 8, 10:06 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Douglas, Sawyer, Washburn | 24 min |
| Jul 8, 10:27 PM CDT | Severe Thunderstorm Warning | DLH | Ashland, Bayfield, Iron, Price, Sawyer | 63 min |
| Jul 8, 11:32 PM CDT | Special Weather Statement | DLH | Price | 13 min |
| Jul 9, 3:03 AM CDT | Special Weather Statement | DLH | Washburn | 12 min |
| Jul 9, 3:16 AM CDT | Severe Thunderstorm Warning | DLH | Douglas | 29 min |
| Jul 9, 3:48 AM CDT | Special Weather Statement | DLH | Douglas | 27 min |
| Jul 9, 4:13 AM CDT | Special Weather Statement | DLH | Bayfield, Douglas | 32 min |
| Jul 9, 4:15 AM CDT | Special Weather Statement | DLH | Burnett | 30 min |
| Jul 9, 4:44 AM CDT | Special Weather Statement | DLH | Bayfield | 31 min |
| Jul 9, 4:47 AM CDT | Special Weather Statement | DLH | Burnett | 28 min |
| Jul 9, 5:14 AM CDT | Special Weather Statement | DLH | Burnett, Washburn | 31 min |
Nearby
Flash Flood Warnings in Wisconsin, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.